Oklahoma, 2004Lightning Strike in Oklahoma, September 16, 2004
September 16, 2004 · NWS OUN · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 16, 2:01 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 16, 2:01 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
301 AM CDT THU SEP 16 2004
.DISCUSSION...
SHWRS/TSTMS THAT DEVELOPED OVERNIGHT DUE TO FRONTOGENESIS CONT
ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL OK. HAVE ADDED POPS FOR
THIS MORNING TO PORTIONS OF FA TO ACCOUNT FOR THIS AND SLOW
PROGRESSION OF THE FRONT. WILL MAKE ANY LAST MINUTE NEEDED
ADJUSTMENTS BASED ON CURRENT RADARS BEFORE ISSUING PRODUCTS. FRONT
CONTS TO BECOME MORE DIFFICULT TO DEFINE AS WINDS AHEAD OF FRONT
FEEL AFFECTS OF HURRICANE IVAN AND CONT TO SLOWLY SHIFT TO THE E/NE.
WITH THE WEAKENING OF THE FRONT...PRECIP EXPECTED TO END BY THIS
AFTN. MOISTURE CONTS ACROSS PORTIONS OF THE AREA...WITH SFC DEWPTS
IN THE 60S AND 70S ACROSS MUCH OF FA. WINDS WILL BEGIN TO SHIFT TO
THE SE/S TODAY ACROSS WESTERN PORTIONS OF FA AS SFC LOW DEVELOPS IN
LEE OF ROCKIES. WITH WINDS SHIFTING BACK TO A MORE SOUTHERLY
DIRECTION MOISTURE WILL BEGIN TO RETURN TO AREAS THAT HAVE DRIED
SOMEWHAT. WAA WITH 30KT LLJ EXPECTED TONIGHT ACROSS PANHANDLES INTO
NW OK. WITH MOISTURE IN THE AREA...WAA...AND A 700H WAVE EXPECTED TO
MOVE ACROSS THE CENTRAL PLAINS TONIGHT...HAVE ADDED SLIGHT CHANCE
POPS TO NW PORTION OF FA FOR AFTER MIDNIGHT.
DRY AND HOT CONDITIONS EXPECTED TO RETURN FRI THRU MON AS UPR RIDGE
STRENGTHENS OVR THE AREA. SOME QUESTION WHEN THE NEXT COLD FRONT AND
ASSOCIATED UPR LOW WILL MOVE ACROSS THE AREA SO HAVE MADE NO CHANGES
TO EXTENDED PERIODS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 87 65 91 65 / 20 10 0 10
HOBART OK 90 68 93 67 / 10 10 10 10
WICHITA FALLS TX 91 69 94 68 / 10 10 0 10
GAGE OK 87 65 93 67 / 0 20 10 10
PONCA CITY OK 86 61 89 64 / 10 10 0 10
DURANT OK 89 68 91 66 / 10 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
25
Hazardous weather outlook, Sep 15, 6:46 PM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT WED SEP 15 2004
OKZ004>048-050>052-TXZ083>090-161300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT ACROSS CENTRAL AND
SOUTHWEST OKLAHOMA...AND MAY DEVELOP INTO WESTERN NORTH TEXAS. NO
SEVERE THUNDERSTORMS ARE EXPECTED.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM LIFTED NORTHEASTWARD INTO THE
GREAT LAKES AREA WEDNESDAY EVENING. IN THE WAKE OF THIS SYSTEM...A
SLOW MOVING COLD FRONT HAS MOVED INTO OKLAHOMA. EARLY WEDNESDAY
EVENING THE FRONT EXTENDED FROM NEAR STILLWATER TO OKLAHOMA CITY TO
MANGUM. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
EVENING NEAR THE FRONT...IN RESPONSE TO LOW LEVEL CONVERGENCE AND
LIFTING. AREAS MOST LIKELY TO HAVE THUNDERSTORMS THIS EVENING WILL
BE FROM THE STILLWATER AND CHANDLER AREAS...SOUTHWEST ACROSS
OKLAHOMA CITY...TOWARD THE LAWTON AREA. THERE REMAINS A SLIGHT
CHANCE THAT ADDITIONAL STORMS WILL DEVELOP FARTHER SOUTHWEST ALONG
THE FRONT INTO WESTERN NORTH TEXAS. SINCE MOST OF THE MID LEVEL LIFT
HAS MOVED WELL TO THE NORTHEAST OF THE AREA...AND NIGHTTIME COOLING
WILL RESULT IN LESS SURFACE BASED INSTABILITY AS THE NIGHT WEARS
ON...WE EXPECT A GENERAL DECREASE IN COVERAGE AND INTENSITY OF
THUNDERSTORMS AFTER DARK. WIND SHEAR AND OVERALL INSTABILITY ARE
EXPECTED TO REMAIN TOO WEAK TO SUPPORT ORGANIZED SEVERE
THUNDERSTORMS OVERNIGHT.
THE INDIRECT EFFECTS OF HURRICANE IVAN...NEAR THE CENTRAL GULF
COAST...WILL LIKELY REDUCE THE CHANCES OF ANY THUNDERSTORMS IN SOUTH
CENTRAL OR SOUTHEASTERN OKLAHOMA TONIGHT. LOW LEVEL WINDS OVER THESE
AREAS WILL TURN FROM LIGHT SOUTHEAST TO MORE NORTHEASTERLY LATER
TONIGHT...IN RESPONSE TO THE OUTER FRINGES OF THE CIRCULATION AROUND
IVAN. THIS CHANGE IN LOW LEVEL WINDS WILL RESULT IN DECREASING
CONVERGENCE ALONG THE SLOW MOVING FRONT...THEREBY REDUCING THE
POTENTIAL FOR THUNDERSTORM DEVELOPMENT AS THE FRONT DRIFTS INTO
SOUTHERN AND SOUTHEASTERN OKLAHOMA LATE TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THE NEXT CHANCE FOR THUNDERSTORMS WILL OCCUR EARLY NEXT WEEK AS
ANOTHER COLD FRONT MOVES INTO THE AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
CDT THURSDAY SEPTEMBER 16TH.
24Lightning, Payne
- When
- September 16, 5:00 AM CST
- Where
- Payne County, 2 mi S of Cushing
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.077, -96.976 (the zone’s center; the record gives no point)
Lightning struck a crude oil storage tank causing a fire. The 80,000 barrel capacity tank only had 8700 barrels of crude in the tank at the time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in North Carolina, September 16 to 17, 20044 deaths · 10 injured · $6.3 million · 65 kt wind · 5 events
- Debris Flow and Flood in North Carolina, September 16 to 17, 20043 deaths · $15 million · 2 events
- Debris Flow and Flood in North Carolina, September 16 to 17, 20042 deaths · $50 million · 2 events
- Tornadoes and Flash Flooding in Georgia, September 16 to 17, 20041 death · 6 injured · $39 million · F1 · 41 events
- Tornado in Georgia, September 16, 20041 death · 1 injured · $75,000 · F2 · 1 event
- Hurricane in Mississippi, September 16, 20041 death · $2.0 million · 16 events
- High Wind in North Carolina, September 16 to 17, 20041 death · 1 injured · $1.6 million · 55 kt wind · 13 events
- High Wind in Georgia, September 16, 20042 injured · $14 million · 65 kt wind · 45 events
- Tornado in Georgia, September 16, 2004$1.1 million · F2 · 1 event
- Flash Flooding and High Wind in Alabama, September 16 to 17, 20043 injured · $2.5 million · 50 kt wind · 23 events
- Flash Flood and High Wind in Alabama, September 16, 2004$11 million · 60 kt wind · 2 events
- Flash Flood and High Wind in Alabama, September 16, 2004$10 million · 80 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420622.